Andrzej Kurylak, Mariusz Wysocki, Elżbieta Grześk, Stanisław Pilecki
Med Sci Monit 1999; 5(6): CS1206-1212
Available online: 1999-11-01
The aim of the study was to analyse the course of neutropenic typhlitis (NPT) in patients subjected to antineoplastic chemotherapy as well as to determine the value of imaging investigations such as ultrasonography and computerised tomography for the diagnosis of typhlitis and for treatment monitoring. We presented the course of NPT in 4 patients receiving high doses of cytosine arabinoside and methotrexate. All the patients displayed identical symptoms during neutropenia, such as fever, severe abdominal pain with vomiting and diarrhoea. In 2 patients, Clostridium difficile was detected during microbiological examination of faeces. Ultrasonography and computerised tomography of abdominal cavity revealed the expansion of intestinal loops with single fluid levels, the thickening of intestinal wall with narrowing of intestinal lumen, the absence of haustration in all the cases and hydroperitoneum in 2 children. No signs of intestinal perforation were observed. Due to the lack of indications for surgery, conservative treatment was introduced. The symptoms of typhlitis withdrew in 3 children, 1 child died because of dysrhythmia in the course of dyselectrolytaemia. The analysis of NPT course and the method of its treatment indicates that the use of oral therapy with metronidazole and vancomycin has a positive effect on the course of the disease, particularly in the case of concomitant infection with Clostridium difficile. Ultrasonography is a useful method for the diagnosis and monitoring the course of neutropenic typhlitis.
Keywords: chemotherapy, necrotic enteritis, typhlitis